Alert archive / Nevada / Wind Advisories in 2020

Wind Advisory 22, NWS Las Vegas, NV

June 11, 2020Inyo County, San Bernardino County, California; 4 counties in Nevada

NWS Las Vegas, NV issued this wind advisory at Jun 11, 2020, 2:38 PM PDT for Inyo County, San Bernardino County, California; 4 counties in Nevada. It took effect at Jun 12, 2020, 1:00 PM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 11, 2020, 2:38 PM PDT (21:38 UTC)
In effect from
Jun 12, 2020, 1:00 PM PDT
Expired
Jun 12, 2020, 8:42 PM PDT
In force
8 hr
Issued by
NWS Las Vegas, NV

Counties Inyo County, CA, San Bernardino County, CA, Clark County, NV, Esmeralda County, NV, Lincoln County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 177 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.6 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2020-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2020-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4530 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

272 
WWUS75 KVEF 112138
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
238 PM PDT Thu Jun 11 2020

NVZ014-121100-
/O.NEW.KVEF.WI.Y.0022.200612T2000Z-200613T0600Z/
Esmeralda and Central Nye County-
Including Beatty, Goldfield, Silver Peak, and Dyer
238 PM PDT Thu Jun 11 2020

...WIND ADVISORY IN EFFECT FROM 1 PM TO 11 PM PDT FRIDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Esmeralda and Central Nye County.

* WHEN...From 1 PM to 11 PM PDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Blowing dust and sand may reduce visibilities for brief periods
  of time. Winds could make travel difficult, especially for
  motorcycles, large trucks, trailers, and campers, particularly
  along US 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
3 follow-up statements
695 
WWUS75 KVEF 120943
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
243 AM PDT Fri Jun 12 2020

AZZ002-036-CAZ527-NVZ021-122000-
/O.NEW.KVEF.LW.Y.0008.200612T2000Z-200613T0600Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, Bullhead City, 
Oatman, Mohave Valley, Needles, Hoover Dam, and Laughlin
243 AM PDT Fri Jun 12 2020 /243 AM MST Fri Jun 12 2020/

...LAKE WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 11 PM 
THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...Lake Havasu, Lake Mohave and Lake Mead National
  Recreation Area.

* WHEN...This afternoon and evening.

* IMPACTS...Gusty winds could blow around unsecured objects and
  result in waves of 1.5 to 2.5 feet on Lake Mead and Lake 
  Mohave.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft. Gusty winds may blow
loose items from lake beaches - be sure to secure them. Remeber to
always wear a life vest while boating.

&&

$$

CAZ519>523-NVZ015-017-122000-
/O.EXA.KVEF.WI.Y.0022.200612T2000Z-200613T0600Z/
Eastern Sierra Slopes-Owens Valley-White Mountains of Inyo County-
Death Valley National Park-Western Mojave Desert-Lincoln County-
Western Clark and Southern Nye County-
Including Aspendell, Whitney Portal, Bishop, Independence, 
Lone Pine, Olancha, Westgard Pass, Bristlecone Pine, 
Furnace Creek, Stovepipe Wells, Shoshone, Barstow, Daggett, 
Fort Irwin, Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, 
Pahrump, Indian Springs, Desert Rock, and Amargosa Valley
243 AM PDT Fri Jun 12 2020

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 11 PM THIS
EVENING...

* WHAT...South and southwest winds 20 to 30 mph with gusts up to 
  50 mph expected.

* WHERE...Portions of south central and southern Nevada and 
  southeast California.

* WHEN...From 1 PM this afternoon to 11 PM this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Patchy blowing dust could result in obscured driving conditions,
  especially along Interstate 15 near Barstow and Interstate 40
  between Barstow and Needles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NVZ014-122000-
/O.CON.KVEF.WI.Y.0022.200612T2000Z-200613T0600Z/
Esmeralda and Central Nye County-
Including Beatty, Goldfield, Silver Peak, and Dyer
243 AM PDT Fri Jun 12 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
11 PM THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Esmeralda and Central Nye County.

* WHEN...From 1 PM this afternoon to 11 PM this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Blowing dust may result in reduced visibity and lead to
  dangerous driving conditions. 
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
153 
WWUS75 KVEF 121940
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1240 PM PDT Fri Jun 12 2020

CAZ519>523-NVZ014-015-017-130600-
/O.CON.KVEF.WI.Y.0022.200612T2000Z-200613T0600Z/
Eastern Sierra Slopes-Owens Valley-White Mountains of Inyo County-
Death Valley National Park-Western Mojave Desert-
Esmeralda and Central Nye County-Lincoln County-
Western Clark and Southern Nye County-
Including Aspendell, Whitney Portal, Bishop, Independence, 
Lone Pine, Olancha, Westgard Pass, Bristlecone Pine, 
Furnace Creek, Stovepipe Wells, Shoshone, Barstow, Daggett, 
Fort Irwin, Beatty, Goldfield, Silver Peak, Dyer, Caliente, 
Pioche, Panaca, Hiko, Alamo, Rachel, Pahrump, Indian Springs, 
Desert Rock, and Amargosa Valley
1240 PM PDT Fri Jun 12 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of south central and southern Nevada and 
  southeast California.

* WHEN...Until 11 PM PDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Patchy blowing dust could result in obscured driving conditions,
  especially along Interstate 15 near Barstow and Interstate 40
  between Barstow and Needles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ002-036-CAZ527-NVZ021-130600-
/O.CON.KVEF.LW.Y.0008.200612T2000Z-200613T0600Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, Bullhead City, 
Oatman, Mohave Valley, Needles, Hoover Dam, and Laughlin
1240 PM PDT Fri Jun 12 2020 /1240 PM MST Fri Jun 12 2020/

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT /11 PM
MST/ THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...In Nevada, Lake Mead National Recreation Area. In 
  California, San Bernardino County-Upper Colorado River Valley. 
  In Arizona, Lake Mead National Recreation Area and Lake Havasu 
  and Fort Mohave.

* WHEN...Until 11 PM PDT /11 PM MST/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects and
  result in waves of 1.5 to 2.5 feet on Lake Mead and Lake 
  Mohave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
950 
WWUS75 KVEF 130342
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
842 PM PDT Fri Jun 12 2020

CAZ519>523-NVZ014-015-017-130445-
/O.CAN.KVEF.WI.Y.0022.000000T0000Z-200613T0600Z/
Eastern Sierra Slopes-Owens Valley-White Mountains of Inyo County-
Death Valley National Park-Western Mojave Desert-
Esmeralda and Central Nye County-Lincoln County-
Western Clark and Southern Nye County-
Including Aspendell, Whitney Portal, Bishop, Independence, 
Lone Pine, Olancha, Westgard Pass, Bristlecone Pine, 
Furnace Creek, Stovepipe Wells, Shoshone, Barstow, Daggett, 
Fort Irwin, Beatty, Goldfield, Silver Peak, Dyer, Caliente, 
Pioche, Panaca, Hiko, Alamo, Rachel, Pahrump, Indian Springs, 
Desert Rock, and Amargosa Valley
842 PM PDT Fri Jun 12 2020

...WIND ADVISORY IS CANCELLED...

Winds have diminished this evening and should not produce
widespread impacts across the area.

$$

AZZ002-036-CAZ527-NVZ021-130445-
/O.CAN.KVEF.LW.Y.0008.000000T0000Z-200613T0600Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, Bullhead City, 
Oatman, Mohave Valley, Needles, Hoover Dam, and Laughlin
842 PM PDT Fri Jun 12 2020 /842 PM MST Fri Jun 12 2020/

...LAKE WIND ADVISORY IS CANCELLED...

Winds have diminished, with south winds 10 to 15 MPH gusting to
25MPH and waves around 1 foot expected for the next few hours.

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Jun 11, 11:39 AM PDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 11, 11:39 AM PDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1139 AM PDT Thu Jun 11 2020

.SYNOPSIS...Temperatures today will peak as a high pressure ridge
builds into the Four Corners region. Southerly breezes will be on
the increase this afternoon, with windy conditions returning
tomorrow to much of the area. Dry and gusty conditions will lead
to widespread elevated fire danger Friday. Breezy conditions will
linger into Saturday with cooler temperatures expected over the
weekend.
&&

.UPDATE...Clear skies will continue for the majority of the Desert
Southwest today as afternoon temperatures rise to above normal. This
evening, cloud cover will start to move into Esmeralda and Inyo
counties as we prepare for the arrival of a digging trough. Friday
and Saturday will be windy as a result, with Fire Weather Watches in
effect for much of the southern Great Basin and eastern Mojave
Desert. Some areas in our northern zones will flirt with Wind
Advisory critiera. No immediate updates needed, but will focus on
wind potential Friday and Saturday in this afternoon's update.
&&

.DISCUSSION...through next Wednesday.

Warm temperatures expected today as a ridge axis builds across the
Four corners region and heights peak across the area. In addition,
shortwave trough will begin to approach the west coast in the
afternoon with tightening pressure gradients resulting in enhanced
surface winds in the afternoon. These winds will work to enhance
mixing and allowing temperatures to climb into the triple digits
across the Mojave Desert and above normal elsewhere. Winds
particuarly in Inyo, Esmeralda, and Nye counties may flirt with Red
Flag criteria in the afternoon as wind gusts approach 35 knots.

Stronger winds are in store for Friday with widespread elevated
fire danger due to dry and gusty conditions. The strongest winds
will be across the Sierra and Southern Great Basin region where
wind advisories will likely be issued later today. There may even
be a brief window of opportunity for some downslope winds to
surface in the western Owens Valley Friday evening, but confidence
is low and several critical ingredients for widespread downslope
winds are lacking...so have held off on any wind headlines at the
moment.

Breezy conditions will linger into Saturday as trough lifts into
the Great Basin. Strongest winds will favor eastern Mohave county
and the combination of continued gusty winds and low humidity will
promoted an extended period of elevated fire weather, prompting an
extension of the fire weather watch into Saturday.

By Sunday and into next week, heights will gradually rise over the
area though we will remain under the influence of a baggy trough
across the western US. The end result will be warming temperatures
and continued dry conditions with sporadic episodes of gusty
winds.
&&

.FIRE WEATHER...Dry conditions with enhanced southerly breezes are
expected today especially across the Sierra and Owens Valley
region which may flirt with Red Flag conditions. Widespread Red
Flag conditions are expected Friday and a Fire Weather Watch
remains in effect for much of the region. Gusty winds will linger
into Saturday across eastern Mohave county a Fire Weather Watch
will continue into Saturday for Fire Weather Zone 102.
&&

.AVIATION...For McCarran...Light winds will carry into the early
afternoon before breezy southerly winds arrive. Winds are expected
to favor a southeasterly direction around noon then shift to the
south around 22z-23z. Winds will increase through the afternoon and
peak around 15 knots with 20-25 knot gusts. Southwesterly winds will
stick around overnight but speeds will be weaker, settling around 8-
12 knots. Skies will be mostly clear today with increasing cirrus
expected overnight.

For the rest of southern Nevada, northwest Arizona and southeast
California...Light, diurnal winds will give way to breezy to locally
gusty southerly winds this afternoon. The strongest wind will be
focused in the Owens Valley where gusts up to 35 knots are possible.
Elsewhere, southerly/southwesterly winds between 10-20 knots and
gusts around 20-30 knots are expected. Winds will back off this
evening but remain south/southwesterly through Friday morning. A few
areas of cumulus will build over the southern Great Basin mountains
today. A thin shield of cirrus will move in overnight tonight.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

UPDATE...Varian
DISCUSSION...Outler
AVIATION...Boothe

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 2:34 PM PDTRed Flag WarningVEFInyo, San Bernardino, Tulare32 hr

Nearby

Wind Advisories in Nevada, 2020Wind Advisories in California, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.